Indiana, 2022

Flash Flood and Hail in Indiana, July 24, 2022

July 24, 2022 · NWS IND · 8 events in 4 counties and zones

Several rounds of early evening thunderstorms on the 24th caused isolated pockets of tree damage across central Indiana with sub-severe hail also across Hendricks county. By late into the evening, a series of storms moved across Knox county with areas of rainfall over 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several rounds of early evening thunderstorms on the 24th caused isolated pockets of tree damage across central Indiana with sub-severe hail also across Hendricks county. By late into the evening, a series of storms moved across Knox county with areas of rainfall over 6 inches. Significant flash flooding occurred across the county with a road washed out and water rescues conducted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 24, 1:55 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 1:55 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
255 PM EDT Sun Jul 24 2022

.Short Term...(This evening through Monday night)
Issued at 255 PM EDT Sun Jul 24 2022

- Rain late this afternoon and evening.
- Dry and cooler on Monday
- Chances for more showers and thunderstorms late Monday Night

Surface analysis late this morning shows high pressure in place
across the southeastern states. Low pressure was found north of the
Great lakes, along with a trailing cold front that stretched across
the UP of Michigan, across eastern WI to NRN MO and Central Kansas.
Warm southerly surface flow was in place across Central Indiana with
dew points in the lower 70s. Radar shows a convective complex over N
Indiana and East Central IL, ahead of the cold front and pushing
east within the flow aloft.

Tonight...

Cloud cover across the area has been limiting heating today. This
has been hampering convective development this afternoon. Still
radar shows an area of scattered showers and storms north and west
of Central Indiana, and more isolated precip over Western IL and MO
along the frontal boundary. Models still show the short wave and
associated cold front to push across Central Indiana this evening.
Again ample moisture remains in place however ongoing cloud cover
should limit instability, and precipitation potential. Forecast
soundings still show a relatively saturated column this afternoon
and evening as the front passes with high pwats. With continued
cloud cover and limited instability, severe potential appears to be
diminishing. Thus will continue to keep some pops in the forecast
for the evening hours as showers will still remain possible.

Overnight in the wake of the front subsidence is seen within the
forecast soundings a dry air begins to intrude into the column.
Surface high pressure over the upper midwest will sink south slowly
into the Ohio valley for Monday as the upper forcing departs south
and east. Thus will trend toward a dry forecast late overnight in
the wake of the cold front. Look for lows in the in middle 60s.

Monday...

Ridging aloft is expected to build over the plains states on Monday.
This will lead to lee side subsidence across the WI/IL and Indiana.
Surface high pressure is shown to be building across our state in
response to this. Forecast soundings show a dry column through
Monday with unreachable convective temperatures. Some high cloud
looks to be possible within the northwest flow aloft. Overall, we
will expect dry weather with partly cloudy skies on Monday. With
cold air advection and NW surface flow in place highs will be
expected to be around 80.

Monday Night...

Surface high pressure will be slowly pushing across Indiana through
Monday night. Models suggest that the NW flow aloft will flatten
somewhat, becoming a bit more zonal. Within this flow another
elongated short wave is expected to push into Central Indiana from
the Central Plains. Time heights and forecast soundings show a
gradual saturation through the evening and overnight as these
forcing dynamics arrive. The lower levels do not appear to be
supportive through as high pressure will be in play. Thus will trend
towards a dry evening on Monday night but trend toward some low
chances for showers overnight as the short wave arrives. Confidence
is low.

&&

.Long Term...(Tuesday through Sunday)
Issued at 255 PM EDT Sun Jul 24 2022

* Near-normal temps with frequent precip chances through mid week
* Drying trend by late week

Tuesday and Wednesday

The long range will start off on an active note with a convective
system passing through the southern half of the CWA. By this point
in the long range, a cold front will have passed through Indiana
settling just south of the region. Meanwhile, a shortwave embedded
within broad northwesterly flow aloft should promote the formation
of numerous showers and thunderstorms along the stalled front. The
NW flow aloft will allow the resulting convective complex to
generally move southeastward, with perhaps a southerly propagation
component towards the warm inflow south of the front. The big
question mark is the eventual location of the front, which would
have implications in how far north or south the MCS is able to reach.

PWAT values along and ahead of the most probable MCS track are shown
over 2 inches in the deterministic models, especially over southern
Indiana. Model soundings show a deep warm and moist adiabatic
column, so warm rain processes could enable very efficient rain
production. If any storm training occurs, heavy precipitation totals
are possible along with some flooding potential. Again, placement of
the heaviest precip will be determined by the placement of the
surface front. Southern portions of the state are favored, and any
variation in track should occur within this region.

Thursday and Friday

Northwesterly flow aloft will continue into the second half of the
week. Broad ridging out west is expected to amplify slightly, which
in turn will allow troughing to dip a bit further south. The
majority of guidance show the axis of the trough passing through
Indiana late Thursday into Friday, with associated precipitation.
Any smaller shortwaves rotating around the larger-scale trough would
impact potential precip timing and intensity. Kept PoPs in chance
category, and kept areal coverage rather broad given strong large-
scale signals for precipitation but lack of consensus on discernible
triggering mechanisms.

Saturday and Sunday

The trough should drive a cold front well south of the region by
Friday. Ensembles show the west coast ridge moving eastward, and
settling over the Great Plains. Meanwhile, general troughing over
the eastern US should lead to mean northwesterly flow across the
midwest. Despite northerly flow and the passage of a cold front,
clearer skies may allow temperatures to be a bit warmer than the
previous couple of days. Quiet and dry conditions should prevail
through most of the weekend, but a slight chance of showers may
creep back into the picture by later Sunday as a shortwave passes by.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1201 PM EDT Sun Jul 24 2022

Impacts:

* Mainly VFR conditions are expected this TAF period.
* Brief MVFR conditions will be possible with scattered showers and
  storms this afternoon and evening

Discussion:

A cold front west of the TAF sites will push across Central Indiana
tonight. Showers and storms as seen on radar over Central IL are
expected to push across the TAF sites late this afternoon and
evening. Furthermore additional convective development will be
expected across Central Indiana with a favorable environment.

Thus based upon radar trends and the HRRR have used a large window
of VCSH this afternoon at most TAF site location with tempos for
TSRA late this afternoon. Any TSRA that does strike a TAF site will
produce brief MVFR conditions.

The cold front will exit the area late this evening...leading to a
return of VFR Conditions along with NW surface winds.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ060-061-067>069.

&&

Short Term...Puma
Long Term...Eckhoff
Aviation...Puma
Hazardous weather outlook, Jul 24, 2:46 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EDT Sun Jul 24 2022

INZ021-028>031-035>049-051>057-060>065-067>072-252000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
346 PM EDT Sun Jul 24 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon, mainly
across northeast portions of central Indiana. Damaging winds,
isolated severe hail, and localized flooding are the primary hazards.
Although an isolated tornado threat does exist.

Heat indices may approach 105F across south central Indiana this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday through Thursday night.
Isolated strong to severe storms are possible Tuesday across the
south. Damaging winds are the primary hazard, but lightning is a
threat with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 48 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 24, 4:22 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Trees and power lines downed by thunderstorm wind gusts around Greencastle.

Thunderstorm Wind, Knox

When
July 24, 6:25 PM EST
Where
Knox County, 0.57 mi SSW of Edwardsport
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.812, -87.252

A tree was blown by thunderstorm wind gusts onto a small vehicle at 4th Street and Shipping Street.

Thunderstorm Wind, Knox

When
July 24, 7:05 PM EST
Where
Knox County, 3.13 mi NNE of Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.720, -87.493

Tree downed by thunderstorm wind gusts onto Old US 41.

Hail, Hendricks

When
July 24, 7:05 PM EST
Where
Hendricks County, 1.38 mi S of Avon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.750, -86.400

Thunderstorm Wind, Daviess

When
July 24, 7:12 PM EST
Where
Daviess County, 1.76 mi ESE of Graham
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.710, -87.170

A 60 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Knox

When
July 24, 7:15 PM EST
Where
Knox County, 3.64 mi SSW of Fritchton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.631, -87.444

Tree downed by thunderstorm wind gusts onto East Stagecoach Road.

Thunderstorm Wind, Daviess

When
July 24, 7:15 PM EST
Where
Daviess County, Daviess Co Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.700, -87.130

A 69 mph thunderstorm wind gust was measured at the KDCY AWOS.

Flash Flood, Knox

When
July 24, 8:22 PM EST to 11:45 PM EST
Where
Knox County, 0.68 mi S of Vincennes Oneal Arpt to 4.23 mi W of Orrville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.670, -87.551

A road was washed out by heavy rains along Pine Bluff Road with numerous other roads with high water across the county. Several vehicles were stranded on State Road 67 near Church Road with water rescues conducted. Rainfall amounted to over 6 inches in spots with the highest report north of Vincennes at 6.54 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034552, 1034553, 1034557, 1034559, 1034561, 1034558, 1034560, 1034568.